This case involves a young man who presented with muscle weakness and difficulty lifting relatively light objects. He was diagnosed with polymyositis and given steroid treatment for the year following his diagnosis. During the course of his treatment, the man developed diabetes and cataracts as a result of long-term steroid use. After several months of treatment for his diabetes, the patient began to see a different physician who informed him he had been misdiagnosed with polymyositis. An expert in rheumatology was sought to opine on the standard of care when it comes to polymyositis diagnosis and the correct steroid dose treatment.
Question(s) For Expert Witness
- 1. How often do you manage patients with polymyositis?
- 2. What signs, symptoms, and diagnostic tests helps determine the diagnosis of polymyositis?
- 3. What are some of the effects of long-term steroids use? How can they be avoided?
Expert Witness Response E-132279
Polymyositis (PM) is a relatively uncommon condition. I have taken care of a few such cases, perhaps half a dozen in my 35+ year career. Symmetric proximal muscle weakness is the most common finding. Muscle biopsy after suggestive EMG is the most common diagnostic approach. MRI may ultimately replace biopsy. Steroids are truly a double edged sword. Diabetes, skin thinning, increased risk of infection, cataracts, and adrenal insufficiency are possible complications using the smallest necessary dose for the shortest period of time and use of steroid-sparing agents is the best way to avoid these adverse outcomes.